Table 2

Examples from data set of classification category for errors and omissions
Consequence and impact ratings EXAMPLES
Insignificant to minor 84 year old non-indigenous male discharged after treatment for community acquired pneumonia. Past medical history includes; fractured neck of femur, urinary incontinence, chronic cardiac failure, atrial fibrillation, and gastro oesophageal reflux disease. Changes to medication during admission included commencing digoxin, and ceasing Bisoprolol, spironolactone, and ramipril.
Pharmacist had incorrect dosing for omeprazole on MITF. Omeprazole 40 mg nocte on discharge prescription and 20 mg BD in the MITF all other medication information was transferred correctly on MITF. Insignificant risk to patient.
Minor to moderate 75 year old indigenous male discharged after being admitted for shortness of breath due to worsening chronic cardiac failure. Past medical history includes; chronic obstructive airways disease (current smoker), atrial fibrillation, chronic cardiac failure, myocardial infarction and hypertension. During admission frusemide was increased from 40 mg mane to 60 mg mane.
All medications were omitted in the HDS, therefore from advice from the hospital’s liaison GP assumed all medications and doses were continued. Primary health care professional would not be aware of increase in frusemide dose therefore minor risk to patient of deterioration and potential re-admission.
Moderate to major 55 year old non-indigenous male discharged post an episode of chest pain on the back ground of high risk cardiac disease. Past medical history includes; ST segment elevation myocardial infarction, severe arterial stenosis (ischaemic heart disease), asthma, and transient ischaemic attack. Patient was discharged after an increase in nicorandil from 5 mg BD to 10 mg BD and an increase in Isosorbide mononitrate from 60 mg mane to 90 mg mane.
This patient did not have HDS completed. Therefore is a moderate risk that this patient will be re-admitted due to reverting back to original dosing and increasing angina attacks. Also risk of confusion of medications to patient.
Major to catastrophic 37 year old indigenous female discharged with osteomyelitis. Past medical history of end stage renal disease (on dialysis), chronic intermittent vomiting since starting dialysis which has been fully investigated, type 2 diabetes, hypertension, dyslipidaemia, and a previous right toe amputation with residual osteomyelitis.
During admission diabetic control was reviewed and changed by increasing insulin dose from 10 units nocte to 14 units nocte and metformin XR 500 mg mane was ceased.
Osteomylitis treatment was changed by ceasing Trimethoprim/ Sulphamethoxazole 160/800 mg BD and folic acid 5 mg and commencing on Doxycycline 100 mg mane and ciprofloxacin 500 mg nocte for lifelong treatment.
Metformin XR 500 mg was included in HDS (it had been ceased during admission) with new dose of insulin correct, therefore putting patient at risk of hypoglycaemia.
Doxycycline and ciprofloxacin had been omitted from HDS therefore primary health care provider would not be aware of change to antibiotic regime. High risk of further amputations and losing foot due to osteomyelitis infection.

Gilbert et al.

Gilbert et al. BMC Health Services Research 2012 12:453   doi:10.1186/1472-6963-12-453

Open Data